Alabama, 2008

Damaging Wind in Alabama, September 15, 2008

September 15, 2008 · NWS TAE · 1 event in 1 county or zone

An afternoon thunderstorm on the 15th downed a few trees in the Headland area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An afternoon thunderstorm on the 15th downed a few trees in the Headland area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 15, 12:40 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 15, 12:40 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 PM EDT MON SEP 15 2008

.SHORT TERM...(TONIGHT-WEDNESDAY NIGHT)
UPPER HEIGHTS CONTINUE TO SLOWLY FALL AS AN UPPER TROUGH SHIFTS EAST
OVER THE REGION. THE LATEST ANALYSIS SHOWED A COLD FRONT JUST WEST
OF THE LOCAL FORECAST AREA EXTENDING SOUTHWEST FROM NORTHERN GEORGIA
TO SOUTH-CENTRAL ALABAMA. REGIONAL OBSERVATIONS INDICATE DRIER AIR
FOLLOWING THIS BOUNDARY WITH DEW POINTS IN THE MID TO LOWER 60S
OVER CENTRAL AL AND SOUTHERN MS. HOWEVER...THIS FRONTAL BOUNDARY IS
EXPECTED TO CONTINUE TO WEAKEN AND STALL ACROSS THE AREA AND
EVENTUALLY DISSIPATE OVER THE NEXT FEW DAYS. THIS BOUNDARY WILL
REMAIN THE FOCUS FOR SCATTERED SHOWERS AND STORMS OVER PORTIONS OF
THE AREA THROUGH THE MID-WEEK PERIOD. THE BEST CHANCE FOR SHOWERS
AND STORMS ON TUESDAY AND WEDNESDAY AFTERNOON WILL BE OVER THE
EASTERN HALF OF THE CWA AS THE WEAK FRONT SLOWLY PROGRESSES EAST
AND STALLS.

&&

.LONG TERM...(THURSDAY THROUGH MONDAY)
UNFORTUNATELY...FCST CONFIDENCE CONTINUES TO DECREASE OVER THE TIME
FRAME FOR THE LATTER HALF OF THIS WEEK AND THE UPCOMING WEEKEND...AS
THE 00 UTC RUN OF THE GFS IS NOW TRENDING TOWARDS A RATHER MOIST
EASTERLY FLOW OFF THE ATLANTIC FOR OUR CWA WHICH WILL BE CAUGHT
BETWEEN THE STRONG SFC RIDGE OVER NEW ENGLAND AND THE CANADIAN
MARITIMES...AND A NEW SHORTWAVE WHICH IS PROGGED TO DIG SE INTO THE
LOWER MS VALLEY BY SATURDAY AND SUNDAY. THIS IS A SIGNIFICANT
DEPARTURE FROM LAST NIGHTS RUN WHICH KEPT THE BEST LOW TO MID LEVEL
MOISTURE AND ISENTROPIC LIFT OFF TO OUR SOUTH IN THE GULF OF
MEXICO...WHICH WOULD HAVE RESULTED IN PARTLY TO MOSTLY SUNNY SKIES
AND SEASONABLE TEMPERATURES FOR MUCH OF OUR AREA.
INTERESTINGLY...THIS SOLUTION IS STILL VERY SIMILAR TO THE 12 UTC
ECMWF RUN WHICH DOES NOT SIGNIFICANTLY RETURN THE HIGHER MOISTURE
LEVELS UNTIL SUNDAY. THEREFORE...BEFORE FULLY COMMITTING TO A
SIGNIFICANT CHANGE IN OUR FCST...WOULD LIKE TO SEE EXACTLY HOW THE
00 UTC RUN OF THE ECMWF TRENDS. IN ANY EVENT...WE SHOULD EXPECT
STRONGER EASTERLY FLOW TO DEVELOP ACROSS THE COASTAL WATERS ON
FRIDAY INTO SUNDAY...WITH A PERIOD OF SCEC CONDITIONS NOT OUT OF THE
QUESTION. FOR POPS...WILL STICK FAIRLY CLOSE TO CLIMO VALUES UNTIL
BETTER MODEL TO MODEL AND RUN TO RUN CONSISTENCY IS OBSERVED.

.AVIATION...SCATTERED TSRA WILL AFFECT KDHN...KABY...AND POSSIBLY
KPFN THIS AFTERNOON. BRIEF PERIODS OF WIND GUSTS TO 25 KT AND
IFR-MVFR VIS/CIGS WILL BE POSSIBLE IN THESE STORMS. ONLY A SLIGHT
CHANCE OF TSRA IS FORECAST ELSEWHERE. MOST OF THE RAIN WILL END
TONIGHT...FOLLOWED BY PREVAILING VFR CONDITIONS. HOWEVER...MVFR
CIGS/VIS WILL DEVELOP AROUND DAWN AT KABY...KTLH...AND KDHN...AND
IFR CONDITIONS AT KVLD. THERE IS SOME DISAGREEMENT IN THE LATEST
NUMERICAL GUIDANCE ABOUT CIGS/VIS TUESDAY MORNING...AS THE SREF IS
FORECASTING A GOOD CHANCE OF WIDESPREAD IFR CONDITIONS WHILE THE GFS
MOS IS LESS PESSIMISTIC (PROBABLY DUE TO THE FROPA). WE LEANED MORE
TOWARD THE GFS MOS...BUT THIS WILL HAVE TO BE MONITORED ON
SUBSEQUENT SHIFTS AS THE SREF DOES HAVE SOME SKILL.

&&

MARINE...A COLD FRONT WILL APPROACH AND MAY MAKE INTO THE MARINE
AREA OVER THE NEXT DAY OR TWO. THE RAIN CHANCES WILL REMAIN UP AHEAD
OF THIS BOUNDARY THROUGH THE MID-WEEK PERIOD. THE GRADIENT IS
EXPECTED TO REMAIN VERY WEAK THROUGH THE FORECAST PERIOD...WHICH
WILL RESULT IN LIGHT TO MODERATE WINDS AND LOW SEAS. HOWEVER...WINDS
AND SEAS WILL BRIEFLY BECOME HIGHER IN AND AROUND SHOWERS AND
STORMS.

&&

.FIRE WEATHER...RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE
CRITICAL LEVELS THROUGH THE NEXT SEVERAL DAYS. AS A RESULT...THERE
ARE NO RED FLAG CONCERNS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  90  70  92  67  89 /  30  20  40  30  40
PANAMA CITY  87  72  87  72  88 /  40  30  20  10  20
DOTHAN       86  67  88  65  89 /  40  30  20  10  20
ALBANY       88  68  90  67  88 /  30  20  40  30  30
VALDOSTA     92  69  91  67  89 /  20  20  40  30  40
CROSS CITY   90  70  91  69  89 /  20  20  40  30  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

SHORT TERM/MARINE...GIBBS
AVIATION/FIRE WX/GRAPHICASTS...FOURNIER
LONG TERM...GOULD
Hazardous weather outlook, Sep 15, 3:04 AM CST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 AM EDT MON SEP 15 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-160900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
504 AM EDT MON SEP 15 2008 /404 AM CDT MON SEP 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A WEAK COLD FRONT WILL APPROACH THE REGION TODAY...REACHING THE
WESTERN PORTION OF THE AREA THIS EVENING AND TONIGHT. ALONG AND
AHEAD OF THIS FRONT THERE WILL BE THE POTENTIAL FOR WIDELY
SCATTERED TO SCATTERED SHOWERS AND A FEW THUNDERSTORMS. A FEW OF
THE STORMS MAY BE ACCOMPANIED BY FREQUENT LIGHTNING...HOWEVER AT
THIS TIME THE THREAT FOR SEVERE WEATHER IS LOW.

THE LAST LINGERING SWELL FROM FORMER HURRICANE IKE WILL CONTINUE TO
ARRIVE ALONG THE BEACHES OF THE FLORIDA PANHANDLE TODAY. THIS SWELL
WILL KEEP THE RIP CURRENT RISK AT A MODERATE LEVEL FROM CAPE SAN
BLAS WESTWARD...ESPECIALLY THROUGH THE EARLY AFTERNOON HOURS. THIS
SWELL SHOULD FINALLY SUBSIDE ENOUGH BY TONIGHT FOR THE RIP CURRENT
RISK TO FALL BACK TO LOW

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE COLD FRONT AND ASSOCIATED UPPER LEVEL TROUGH WILL STALL IN THE
VICINITY TUESDAY INTO WEDNESDAY KEEPING THE CHANCES FOR SCATTERED
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN THE
FORECAST. AGAIN WITH LIMITED DYNAMICS ASSOCIATED WITH THIS
SYSTEM...THE THREAT FOR SEVERE WEATHER APPEARS LOW.

TOWARD THE LATER PORTION OF THE WEEK...CONFIDENCE IS INCREASING
THAT THE GRADIENT WILL TIGHTEN ENOUGH FOR MAINLY NOCTURNAL
PERIODS OF CAUTIONARY EAST WINDS OVER THE MARINE AREA. THESE WINDS
MAY DEVELOP AS EARLY AS THURSDAY NIGHT...BUT ARE MORE LIKELY INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

14-MROCZKA

In the hours before

Special weather statement, Sep 15, 2:16 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
416 PM EDT MON SEP 15 2008

ALZ065-068-152115-
COFFEE-GENEVA-
316 PM CDT MON SEP 15 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE AND WESTERN
GENEVA COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 415 PM CDT

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ESTOTHEL...OR 18 MILES SOUTHWEST OF ELBA...
MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  NEW BROCKTON BY 355 PM CDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY
Special weather statement, Sep 15, 3:01 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
501 PM EDT MON SEP 15 2008

ALZ066-069-152200-
DALE-HOUSTON-
401 PM CDT MON SEP 15 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALE AND WESTERN HOUSTON
COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 500 PM CDT

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FORT RUCKER TO
HARTFORD MOVING NORTHEAST AT 27 MPH.

THESE STORMS WILL BE NEAR...
  NEWTON BY 420 PM CDT.
  PINCKARD BY 425 PM CDT.
  TAYLOR BY 435 PM CDT.
  DOTHAN BY 445 PM CDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE
ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
September 15, 3:45 PM CST
Where
Henry County, Headland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.350, -85.350

A few trees were blown down in Headland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136137.